Texas, 2020

Tornadoes and Hail in Texas, April 11 to 12, 2020

April 11 to 12, 2020 · NWS SJT · 19 events in 10 counties and zones

A strong upper level disturbance interacted with an increasingly unstable airmass to produce supercell thunderstorms. These supercell thunderstorms resulted in many reports of large hail and damaging winds on April 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance interacted with an increasingly unstable airmass to produce supercell thunderstorms. These supercell thunderstorms resulted in many reports of large hail and damaging winds on April 11.

A couple of long track supercells spawned at least two tornadoes shortly after midnight on Easter Sunday April 12. One twister tracked near Melvin and stayed over ranch land, while another tornado tracked south of Ozona and also remained mostly over ranch land. At the beginning of it's life cycle, the tornado in Crockett County struck a residence and resulted in EF-0 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 11, 5:27 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 11, 5:27 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
627 AM CDT Sat Apr 11 2020

.AVIATION...
/12Z TAFS/

MVFR to locally IFR conditions will generally continue through
16Z. Conditions improving to mainly VFR from west to east 16Z
through 22Z, with VFR conditions then continuing through 03Z Sun
before MVFR CIGs start to re-develop across the eastern counties.
Isolated TSRA will continue to be possible through 05Z Sun. TSRA
chances will increase significantly after 05Z Sun, with strongest
TSRA possibly producing very large hail, strong, erratic downdraft
winds and locally heavy rain which could produce brief IFR/LIFR
conditions. Expect SE winds of around 8-12 KT to continue through
15Z, before becoming S to SSE and strengthening to 12-18 KT with
gusts of 20-25 KT. Winds becoming SE and weakening by several KT
after 02Z Sun. A front moving in from the west will have gusty
west to west-northwest winds moving in behind it the front and
TSRA ending behind the front as well.

&&

.PREV DISCUSSION... /issued 345 AM CDT Sat Apr 11 2020/

SHORT TERM...
(Today and Tonight)

..Severe Thunderstorms Possible Today and Tonight...

Early this morning, increasing southeasterly low level winds was
bringing increasing moisture (low 50s to low 60s), resulting in low
clouds expanding across our region. Expect these clouds to erode
during the late morning to early afternoon hours, making way for
partly cloudy to mostly sunny skies and highs in the mid 70s (in our
eastern counties where clouds burn off later) to mid 80s (in our
western counties where clouds burn off earlier).

Today and tonight will feature three different periods and
atmospheric processes which will create chances for showers and
storms. This morning, a weak upper level short-wave trough will move
up through the region in southwest flow aloft which, in addition to
warm air advection at 850 mb, could create chances for showers and
thunderstorms, with best chances across the Big Country. This
afternoon, isolated thunderstorms could develop along and ahead of a
north-northeast to south-southwest oriented dry-line which will
stretch from Aspermont to near western Crockett County. Day-time
heating will increase instability (ML CAPE increasing to 1500-2500
J/KG), while 0-6 km bulk shear reaches 40-60 KT. Forecast soundings
indicate a shear profile favorable for these storms to have
supercellular structure. This evening, a mid-level capping inversion
may strengthen, potentially resulting in a lull in storm activity.
Then, thunderstorm activity should increase significantly after
midnight as a strong upper level trough approaches from the west,
bringing strong lift to the region. ML CAPE will still be more than
sufficient (1500-2500 J/KG) during these overnight hours, while a 50-
70 KT low level jet will significantly increase the wind shear, with
supercells possibly being the favored storm structure once again.
Latest SPC convective outlook has an Enhanced risk across most of
the forecast area, with a Slight Risk across Crockett County. Very
large hail, damaging winds and a few tornadoes will be possible. As
the trough axis moves east across our region late tonight, the dry-
line/front will be pushed east as well, with storm chances ending
from west to east as it moves through. By sunrise Sunday, storms
should have moved off to our east.

LONG TERM...
(Sunday through Friday)

A Pacific cold front will move through West Central Texas Sunday
morning, resulting in gusty west winds of 15 to 30 mph. High
temperatures will be in the mid to upper 70s. A stronger cold
front will move into the Big Country by mid to late afternoon,
then through the rest of the area by early morning Monday. Much
colder temperatures will filter into the region behind the front
along with gusty north winds of 15 to 25 mph. Overnight low
temperatures will be in the mid to upper 30s for most locations.
Wind chill values by sunrise will be in the mid 20s to lower 30s
for much of the area. Well below normal temperatures are forecast
on Monday with highs in the 50s to lower 60s. Another cold morning
is expected on Tuesday with most locations dropping into the mid
to upper 30s.

On Tuesday, a broad upper level trough will track across the
Plains. This will result in increased cloud cover across the
forecast area, with a few showers possible across the northern Big
Country. The increased cloud cover will help to keep temperatures
cool, with highs ranging from the 50s across the Big Country to
the 60s elsewhere. Expect overnight lows once again in the mid to
upper 30s. A slow warm up will then ensue Wednesday through
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 78  55  77  35 /  50  50   0   0
San Angelo 	 84  54  79  38 /  30  60   0   0
Junction 	 81  57  79  40 /  30  70   0   0
Brownwood 	 75  58  77  35 /  40  80  20   0
Sweetwater 	 79  54  77  35 /  50  40   0   0
Ozona      	 84  54  79  40 /  20  50   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

PREVIOUS DISCUSSION...SJH/Daniels
AVIATION...SJH
Hazardous weather outlook, Apr 11, 2:38 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
338 AM CDT Sat Apr 11 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
338 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon through the
evening hours, with increasing chances of severe thunderstorms during
the overnight hours. The main hazards will be very large hail,
damaging winds, and a few tornadoes. Deadly lightning will also be
a threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late today and/or tonight.
Please relay any information about observed weather to the NWS
while following all local, state and CDC guidelines.

SJH

In the hours before

Special weather statement, Apr 11, 8:52 AM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
952 AM CDT Sat Apr 11 2020

TXZ099-114-111530-
Throckmorton TX-Shackelford TX-
952 AM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1030 AM CDT...

At 951 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Albany, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Griffin around 1005 AM CDT.

Other locations impacted by this storm include Lusk.

LAT...LON 3311 9895 3296 9895 3295 9909 3281 9910
      3277 9934 3285 9942
TIME...MOT...LOC 1451Z 249DEG 31KT 3281 9930

mkd

The radar

The Dyess AFB radar (KDYX), 54 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Throckmorton

When
April 11, 9:20 AM CST to 9:21 AM CST
Where
Throckmorton County, 1.74 mi E of Lusk
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.970, -98.990

The Woodson Volunteer Fire Department estimated a wind gust of 60 mph along with nickel size hail.

Hail, Throckmorton

When
April 11, 9:20 AM CST to 9:21 AM CST
Where
Throckmorton County, 1.74 mi E of Lusk
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.970, -98.990

The Woodson Volunteer Fire Department estimated a wind gust of 60 mph along with nickel size hail.

Hail, Haskell

When
April 11, 2:45 PM CST to 2:47 PM CST
Where
Haskell County, 3.54 mi WNW of Rule
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.190, -99.960

Hail, Haskell

When
April 11, 2:55 PM CST to 2:57 PM CST
Where
Haskell County, 1.35 mi ENE of Rule
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.190, -99.880

Thunderstorm Wind, Tom Green

When
April 11, 4:45 PM CST to 4:46 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.430, -100.510

An off duty NWS employee estimated a 60 mph wind gust and pea size hail.

Thunderstorm Wind, Tom Green

When
April 11, 4:50 PM CST to 4:51 PM CST
Where
Tom Green County, 3.28 mi SSW of San Angelo
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.430, -100.460

An amateur radio operator reported damage to the roof of a church at 2605 Johnson Street in San Angelo. The roof was peeled off from the building and large tree limbs were also down in the area.

Hail, Tom Green

When
April 11, 4:55 PM CST to 4:57 PM CST
Where
Tom Green County, 2.24 mi NE of Goodfellow Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.450, -100.370

Thunderstorm Wind, Tom Green

When
April 11, 4:57 PM CST to 4:58 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.450, -100.450

A trained spotter reported electric poles down in the Bluffs Neighborhood of San Angelo.

Hail, Jones

When
April 11, 5:07 PM CST to 5:09 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.760, -99.900

Thunderstorm Wind, Tom Green

When
April 11, 6:25 PM CST to 6:26 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.360, -100.500

A 60 mph wind gust was estimated at the NWS office at Mathis Field.

Hail, Shackelford

When
April 11, 6:42 PM CST to 6:44 PM CST
Where
Shackelford County, 7.5 mi NNW of Ibex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.780, -99.170

A trained spotter reported quarter size hail covering the roadway.

Hail, Shackelford

When
April 11, 6:43 PM CST to 6:45 PM CST
Where
Shackelford County, 5.09 mi ENE of Albany
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.760, -99.220

Tornado, Crockett

When
April 12, 12:03 AM CST to 12:16 AM CST
Where
Crockett County, 15.18 mi SSW of Ozona to 10.59 mi SSW of Ozona
Rating
EF1
Path length
5.62 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
30.505, -101.317

An EF-1 Tornado snapped large tree trunks and uprooted numerous trees across ranch country located south of Ozona. The tornado broke a cross member of a large utility pole and knocked down electrical lines. The tornado destroyed a deer blind and some fencing. The tornado damaged the awning of a mobile home and flipped the outdoor A/C unit. Special thanks to the all of the ranchers and Crockett County Fire Department for their assistance with this survey.

Hail, Schleicher

When
April 12, 1:18 AM CST to 1:20 AM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.860, -100.600

An amateur radio operator reported nickel to quarter size hail.

Thunderstorm Wind, Irion

When
April 12, 2:10 AM CST to 2:11 AM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.420, -100.730

A COOP Observer estimated a wind gust to 60 mph, 7 miles northwest of Tankersley.

Thunderstorm Wind, Mason

When
April 12, 2:30 AM CST to 2:34 AM CST
Where
Mason County, 9.05 mi SW of Hedwigs Hill
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.570, -99.219

An area of damaging thunderstorm winds about 1.5 miles wide uprooted several trees and broke many large tree limbs. The high winds also knocked over a windmill and took roofs of some hunting cabins. Special thanks to Mason County Emergency Management and a rancher who provided details of this wind damage.

Hail, Tom Green

When
April 12, 2:40 AM CST to 2:41 AM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1 in hail
Reported by
Public
Coordinates
31.450, -100.450

The public estimated nickel to quarter size hail.

Thunderstorm Wind, Tom Green

When
April 12, 2:45 AM CST to 2:46 AM CST
Where
Tom Green County, Harriet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.550, -100.320

The public estimated 50 to 60 mph winds.

Tornado, McCulloch

When
April 12, 3:05 AM CST to 3:13 AM CST
Where
McCulloch County, 1.04 mi NNW of Melvin to 1.71 mi SSE of Pear Vly
Rating
EF1
Path length
5.12 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.215, -99.585

An EF-1 Tornado touched down near Highway 87 about a mile north of Melvin and continued northeast. It mostly uprooted large Oak Trees or snapped their trunks. It killed a calf and destroyed several |deer feeders. The tornado overturned a truck and cattle feeder. It damaged the large doors on a barn. In addition, it knocked over a fence. Special thanks to ranchers who assisted with this damage survey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884536, 889007, 884533, 884534, 884542, 884544, 884537, 884541, 884538, 884545, 884539, 884540, 888860, 884543, 884548, 888828, 884546, 884547, 888840.